advertisement
Question
Posted by: Angelfish | 2007/06/17

Lithium - humans not stats pls

Hi...I'm wondering about Lithium...been feeling extremely down recently - when I wake up I groan inwardly (and outwardly), have a huge ball of lead in the pit of my stomach, and get this overwhelming urge to just cover my head and go back to sleep again...never to wake up again. Have NO energy to face getting ready for work, speaking to family/friend (singular use intended) or clients. The only thing that gets me through my days is eating, purging and cutting.
SOMEtimes I feel happier (VERY VERY rarely).
Psychiatrist recommended Lithium to help me cope.
I refused because of weight gain.
And what if it doesn't help?
Then I'm unhappy AND fat.
Although, at the moment, I'm pretty desperate. I very nearly do not care about the weight - anything, ANYTHING just to feel a tiny bit better...Can somebody please offer some insight into Lithium and how often it actually causes weight gain. Also how well it does help. I don't want statistics, I want PEOPLE telling me what it did for them
Also alternatives to Li maybe?
Thank you

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Lets see in the week as most readers return, what experiences other readers may have had wth Lithium.
While it's used primarily as a mood stabilizer, it seems to have a mild antidepressant effect, so its unlikely in itself to cause a depression. What you're describing sounds like depression with an eating disorder and a cutting habit.
What if it doesn't help ? Then you know one of the possibilities doesn't help, and can attend to alternatives. Sometimes knowing what does NOT help is actually helpful.
There are alternative mood stablizing drugs, often ones earlier used for epilepsy, but nothing strictly an alternative to Lithium in the sense that lithium is a very specific element. I don't quite understand what you're saying about weight gein --- are you saying that you took lithium for some time and DID gain weight, or that, having heard that some people on lithium gain weight, you didn't take it because you didn't want to gain weight ?

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

4
Our users say:
Posted by: Fancy Face | 2007/06/18

Hi there. i am bipolar and on lithium. My type of lithium is called Quilonum since i seem to allergic to the other brand of lithium - called Campcolet i think. i am not going to lie to you - the lithium made me pick up weight, i have picked up about 20kg over the past 2 years...but i think it also has to do with eating habits while you are down that you dont even realise (like splurging and either then eating normally or not at all). yes, the lithium has made me feel better - it has stabilised my moods considerably since being put on it. at last they have the dosage right now and although not stable as yet, i am feeling much better than i was. since i am feeling better i am also more worried about my appearance and will now make an effort to go to the gym, eat healthy foods etc which i dont normally do when i am feeling down. i have joined weight watchers this last saturday and am keen to get started with a new, thinner and happier me!

Hope that helps - an honest account!

Reply to Fancy Face
Posted by: anon | 2007/06/18

Well Jenny good for you, you are lucky and perhaps you are one of the exceptions.

I think one has to weigh up the pros and cons and if the meds are working for you, good and well, if not, tell your Dr so you can get an alternative.

My experience is a personal one, and I think they misdiagnosed me from the beginning.

Reply to anon
Posted by: Jenny (aka Nadine) | 2007/06/18

I'm on Lithium and I'm still a skinny malink.

Reply to Jenny (aka Nadine)
Posted by: anon | 2007/06/17

Everybody I've met thats been and is on lithium has gained an enormous amount of weight, I mean over 30kgs!!!

I was put on lithium years ago but decided not to take it, after I gained around 20 kgs!

It actually was the cause of thyroid problems and I refused to take anything. I was on various different antidepressants and nothing really helped me.

I am pleased to say this whole scenario was more than 15-20 yrs ago and have not touched any anti depressants at all.

I am feeling just fine without them. This has been my experience but perhaps yours would be different.

I never had an eating problem or cutting problem. I found that exercising daily helped me and I focussed my attention on achieving my goals.

I did have some psychotherapy for a time approximately 2 years but thank God I do not have to rely on meds, the only thing I take now is my thyroid meds.

I would suggest you get counselling, if you have not already done so. You need to get to the cause or the root of the problem WHY you cut and WHY you purge or overeat.

Once you have done that, you will understand each time you feel the need to do it, you will learn tools how to cope and choose alternate more healthier behavioural choices.

Good Luck!

Reply to anon

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement